Alert archive / West Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 1995, 6:48 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 42 min.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1995, 6:48 PM EDT (22:48 UTC)
- Expired
- Jun 8, 1995, 7:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Mercer County, WV, Summers County, WV
The nearest sounding before it
Huntington/Tri S, WV (KHTS), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KRNK 082254 RRA SVRRNK WVC055-089-082230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING..CORRECTION TO MAIN BODY NATIONAL WEATHER SERVICE BLACKSBURG VA 648 PM EDT THU JUN 8 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR THE FOLLOWING COUNTYS... IN SOUTH CENTRAL WEST VIRGINIA ...MERCER COUNTY...SUMMERS COUNTY AT 648 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING INTO NORTHERN MERCER AND SUMMERS COUNTIES. THESE STORMS WERE MOVING TO THE SOUTHEAST AT 30 MILES AN HOUR. WINDS IN EXCESS OF 60 MILES AN HOUR...AND NUMEROUS DOWNED TREES HAVE BEEN REPORTED WITH THESE STORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DESROSIERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:43 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 8, 2:43 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT THU JUN 8 1995 DISCUSSION... ATTM...FEW TSTMS WV FROM NW CRW TO GREENBRIER CO. A FEW WEAK CELLS JUST STARTING BOTETOURT AND ALLEGHANY...HOWEVER...VERY WEAK. SFC FRONT HARD TO PLACE. PROB ABT S OH TO MASON-DIXON OR THEREABOUTS AT ABT 15Z. ALOFT...HGTS CONT TO RISE IN RESPONSE TO WESTERN CUT-OFF PROP E. SFC BACKDOOR FRONT SHUD HAVE NO PROB MAKING S OF VA...WITH CLASSIC UA CONFIG FOR WEDGEING/DAMMING TYPE SCENERIO...SUGGEST AGEOSTROPHIC COMPONENT ASSOCIATED WITH CANADIAN MARITIME ENTRANCE REGION WILL AID IN SFC HIGH AND PUSH OF BACKDOOR SOUTH. QUESTION NOW BECOMES...HOW MUCH CLOUDINESS...AT LEAST FOR WESTERN PORTION CWA LATER HALF OF FCST PD. IF YOU BLV THE NGM...(LOOKING AT PCGRIDDS CROSSECTION)...BEST UVV/S THROUGH ROA ABT 00Z...THEN SC/ING UP AFTER FROPA INTO FRI. POSSIBLY A LIT FAST...HOWEVER...WE SHUD GET INTO OVRRNG PATTERN SOONER OR LATER AND NGM SUGGESTING BY 42-48 HRS THAT OVRRNG IN FULL SWING. A QUICK LOOK AT LO LVL QN VECTORS SUGGEST FRONTOGENETIC FORCING KICKING IN PRETTY WELL BY 36-48 HOURS AS WARM AIR STARTS IT PUSH BACK IN EARNEST. ISENTROPICALLY...LIFT STARTS AS WELL AT THIS TIME. SO.H..CERTAINLY APPEARS WE/LL HAVE TO DEAL WITH CLDS (PSBLY CHC POP) BY THAT TIME IF NOT WELL BEFORE. OBVIOUSLY TEMPS A PROB AS WELL...DEPENDING ON CLDS. WOULD BE TEMPTED TO CUT BACK ON MAXES WITH THIS SCENRIO. KANE
In the hours before
Special weather statement, Jun 8, 5:25 PM EDT, 1 hour 23 minutes before
WVZ042>045-VAZ007-009>018-032-090324- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU JUN 8 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PART OF SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. AT 525 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ACROSS SOUTHERN WEST VIRGINIA JUST MOVING INTO SOUTHWEST VIRGINIA. THESE STORMS WERE MOVING SOUTHEAST AT 20 MILES AN HOUR. CONDITIONS ARE RIGHT FOR STRONG THUNDERSTORMS TO CONTINUE...AND SOME MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINS ARE ALSO POSSIBLE WITH THESE SLOW MOVING STORMS...AND LOW LYING AREAS MAY BECOME FLOODED. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS/GALLOWAY
Special weather statement, Jun 8, 5:29 PM EDT, 1 hour 19 minutes before
WVZ042>045-VAZ007-009>018-032-090324- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT THU JUN 8 1995 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PART OF SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. AT 525 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ACROSS SOUTHERN WEST VIRGINIA JUST MOVING INTO SOUTHWEST VIRGINIA. THESE STORMS WERE MOVING SOUTHEAST AT 20 MILES AN HOUR. CONDITIONS ARE RIGHT FOR STRONG THUNDERSTORMS TO CONTINUE...AND SOME MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINS ARE ALSO POSSIBLE WITH THESE SLOW MOVING STORMS...AND LOW LYING AREAS MAY BECOME FLOODED. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS/GALLOWAY
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 45 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.